Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 133, NWS Springfield, MO

May 7, 20024 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 1:02 PM CDT for 4 counties in Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2002, 1:02 PM CDT (18:02 UTC)
Expired
May 7, 2002, 1:45 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Christian County, MO, Douglas County, MO, Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 32 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 071802
SVRSGF
MOC043-067-077-225-071845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI
  NORTHEASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI
  SOUTHEASTERN GREENE COUNTY IN SOUTHWEST MISSOURI
  SOUTHERN WEBSTER COUNTY IN SOUTHWEST MISSOURI

* UNTIL 145 PM CDT

* AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR NIXA...OR NEAR OZARK...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SPARTA BY 120 PM CDT.
   ROGERSVILLE BY 125 PM CDT.
   FORDLAND BY 140 PM CDT.

THE TOWNS OF FREMONT HILLS...GALLOWAY...LINDEN...OLDFIELD AND BRUNER
ARE ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3717 9335 3699 9336 3694 9269 3719 9270

GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:30 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 7, 11:30 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 AM CDT TUE MAY 7 2002

UPDATED ZONES FOR AFTERNOON WORDING AND ONGOING CONVECTION WHICH IS
SLOWLY MOVING SOUTHWARD INTO THE SOUTHERN CWA. OUTFLOW BOUNDARY
CURRENTLY MOVING THROUGH SGF WITH LITTLE OR NO CAP PRESENT OVER
SOUTHERN MISSOURI. EXPECT AT LEAST SOME CONVECTION TO CONTINUE
THROUGH MID AFTERNOON BEFORE CALMING DOWN. NUMEROUS FLASH FLOOD
WARNINGS HAVE BEEN ISSUED AND WITH CURRENT TRENDS OF NEW DEVELOPMENT
OVERNIGHT...EXPECT TO REISSUE A FFA OVER THE CWA BY THIS AFTERNOON.
HAVE UPDATED EXTENDED ISC GRIDS. NO MAJOR CHANGES EXPECTED.

.SGF...
MO...NONE
KS...NONE

JLT

In the hours before

Local storm report, May 7, 8:54 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    HIATTVILLE                KS   .88 INCH HAIL
05/07/02   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 9:02 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    2 N ROLLA                 MO   FLOOD
05/07/02   PHELPS                         THE PUBLIC REPORTED E
                                          HIGHWAY NORTH OF ROLLA
                                          FLOODED AND IMPASSBLE.
Local storm report, May 7, 9:22 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
922 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 AM    2 W NEVADA                MO   .75 INCH HAIL
05/07/02   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 12:19 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    4 N DEDERICK              MO   FLOOD
05/07/02   VERNON                         HWY AA COVERED WITH
                                          WATER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

WWUS30 KSGF 071720
LSRSGF

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    NEVADA                    MO   FLOOD
05/07/02   VERNON                         UNDERPASS FLOODED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 12:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    1 SW OLIVE                MO   .75 INCH HAIL
05/07/02   DALLAS                         REPORTED BY PUBLIC.
Special weather statement, May 7, 1:00 PM CDT, 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE MAY 7 2002

* HAZARDOUS WEATHER THREAT(S)...

FLOODING
HAIL
DAMAGING WINDS

* THREAT AREAS AND TIMING...

EXTREME SOUTHERN MISSOURI...MAINLY SOUTH AND EAST OF JOPLIN TO
BRANSON LINE THROUGH 6 PM. LARGE HAIL WILL BE THE MAIN THREAT IN
SOUTHWEST MISSOURI. LATER TONIGHT...MAINLY AFTER MIDNIGHT...FOR
AREAS NORTH OF INTERSTATE 44...EXPECT ANOTHER ROUND OF HEAVY
RAINFALL WITH SCATTERED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAMAGING WINDS.

* DISCUSSION...

A COMPLEX OF THUNDERSTORMS MOVED THROUGH THE OZARKS AND SOUTHEAST
KANSAS THIS MORNING...WHICH PRODUCED AN OUTFLOW BOUNDARY JUST NORTH
OF THE ARKANSAS BORDER. BEHIND THIS BOUNDARY CONDITIONS HAVE
STABILIZED...WITH ONLY MAINLY MARGINAL SEVERE HAIL REPORTS THROUGH 1
PM. CONDITIONS AHEAD OF THIS BOUNDARY HAVE DESTABILIZED...AND
FURTHER DEVELOPMENT OF LARGE HAIL AND DAMAGING WINDS IS POSSIBLE.
THE ONLY CONDITION WHICH WILL HINDER FURTHER DEVELOPMENT IS THE
STRENGTHENING CAP THIS AFTERNOON. LATER TONIGHT ANOTHER COMPLEX OF
THUNDERSTORMS WILL FORM OVER KANSAS AND MOVE THROUGH
MISSOURI...POSSIBLY PRODUCING ANOTHER SQUALL LINE. DUE TO THE
SATURATED SOIL CONDITIONS OVER SOUTHERN AND CENTRAL MISSOURI...AND
THE ADDITIONAL THUNDERSTORMS DEVELOPING OVERNIGHT...FLOODING WILL
BECOME LIKELY ONCE AGAIN.

* SPOTTER ACTIVATION OUTLOOK...

POSSIBLE THIS AFTERNOON AND OVERNIGHT.

* EXTENDED OUTLOOK...

A COLD FRONT WILL MOVE THROUGH THE AREA BY WEDNESDAY
NIGHT...BRINGING MORE SHOWERS AND THUNDERSTORMS.  SOME STORMS WILL
BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALIZED HEAVY RAIN.

JLT

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:40 AM CDTSevere Thunderstorm WarningSGFVernon50 min
May 7, 12:52 AM CDTSevere Thunderstorm WarningSGFSt. Clair53 min
May 7, 1:04 AM CDTSevere Thunderstorm WarningSGFBenton56 min
May 7, 1:16 AM CDTSevere Thunderstorm WarningSGFMorgan59 min
May 7, 1:43 AM CDTSevere Thunderstorm WarningSGFCamden, Cedar, Hickory, St. Clair62 min
May 7, 1:52 AM CDTSevere Thunderstorm WarningSGFPolk53 min
May 7, 1:58 AM CDTSevere Thunderstorm WarningSGFMiller47 min
May 7, 2:08 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede52 min
May 7, 2:25 AM CDTSevere Thunderstorm WarningSGFMaries65 min
May 7, 2:29 AM CDTSevere Thunderstorm WarningSGFPulaski61 min
May 7, 2:56 AM CDTSevere Thunderstorm WarningSGFPhelps49 min
May 7, 3:01 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede44 min
May 7, 5:31 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski6 hr
May 7, 8:45 AM CDTSevere Thunderstorm WarningSGFVernon60 min
May 7, 9:05 AM CDTSevere Thunderstorm WarningSGFMiller55 min
May 7, 9:17 AM CDTFlash Flood WarningSGFBenton, St. Clair6 hr
May 7, 9:30 AM CDTSevere Thunderstorm WarningSGFSt. Clair60 min
May 7, 10:11 AM CDTSevere Thunderstorm WarningSGFBarton, Dade49 min
May 7, 10:38 AM CDTFlash Flood WarningSGFVernon6 hr
May 7, 11:00 AM CDTSevere Thunderstorm WarningSGFDade30 min
May 7, 12:22 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster23 min
May 7, 12:46 PM CDTSevere Thunderstorm WarningSGFWebster, Wright44 min
May 7, 1:33 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon42 min
May 7, 1:53 PM CDTFlash Flood WarningSGFTexas, Wright6 hr
May 7, 4:01 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon59 min
May 7, 4:52 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair53 min
May 7, 5:44 PM CDTSevere Thunderstorm WarningSGFCedar46 min
May 7, 5:54 PM CDTSevere Thunderstorm WarningSGFHickory66 min
May 7, 6:13 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton62 min
May 7, 6:48 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas57 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.